PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjLink to Publisher's site
 
BMJ. 2000 April 29; 320(7243): 1158–1159.
PMCID: PMC1127571

Risk of torsades de pointes with non-cardiac drugs

Doctors need to be aware that many drugs can cause QT prolongation
Yee Guan Yap, British Heart Foundation research fellow
John Camm, professor of cardiology and head

Many antiarrhythmic drugs are known to prolong ventricular repolarisation and provoke torsades de pointes. Recently, an increasing number of non-cardiac drugs have also been reported to have the same effects. These drugs share the same ability to block the rapid component of the delayed rectifier potassium channel (IKr), resulting in inhomogeneous lengthening of action potential, T wave abnormality, and QT interval prolongation. Depolarisation current at the tail of a prolonged action potential induces early after depolarisations, which in the setting of inhomogeneous ventricular recovery provokes torsades de pointes. Many doctors are unaware of the proarrhythmic risk associated with some non-cardiac drugs. With few exceptions, most papers published in scientific journals are anecdotal case reports. Notifications to regulatory authorities, the World Health Organisation, and pharmaceutical companies thus constitute much of the evidence base.

Two non-sedating antihistamines, terfenadine and astemizole, attracted regulatory attention in the early 1990s and have since been restricted to prescription only in the United Kingdom because of their unexpected association with QT prolongation, torsades de pointes, and sudden death.1,2 The adverse effects of terfenadine appeared to depend on concentration, occurring at supraclinical doses or at normal doses in patients also taking drugs that inhibit cytochrome P-450 drug metabolism—such as imidazole antifungals and some macrolide antibiotics—and in patients with congenital long QT syndrome.2

The cardiac safety of newer non-sedating anti-histamines (ebastine, loratadine, cetirizine, acrivastine, fexofenadine, and mizolastine) will require confirmation but some and not others block IKr and might well provoke clinical arrhythmia. Although the absolute incidence of cardiotoxicity with antihistamines is very low,3 the likelihood of causing cardiac arrhythmia must be assessed carefully because these drugs are liberally prescribed for self limiting, non-fatal diseases.

Some antibiotics (such as macrolides and fluoroquinolones), antimalarials, and imidazole antifungal agents can cause QT prolongation and torsades de pointes.47 Torsades de pointes is rare, however, and has not occurred with all antimicrobials that prolong the QT interval. Intravenous erythromycin prolongs the QT interval, causes dispersion of recovery across the ventricular wall, and occasionally induces torsades de pointes.4 In the case of the fluoroquinolones, sparfloxacin and grepafloxacin (now withdrawn in most countries) lengthen the QT interval, whereas levofloxacin and ofloxacin apparently do not. Quinine prolongs the QT interval at standard doses,5 as does halofantrine, particularly when it is combined with mefloquine.6 Ketoconazole prolongs the QT interval by directly blocking IKr and by delaying the cytochrome P-450 dependent metabolism of other drugs that also prolong the QT interval.7

Tricyclic antidepressants are particularly cardiotoxic. Amitriptyline, doxepin, desipramine, imipramine, and clomipramine have all been associated with QT prolongation,8,9 and sudden death has been reported with desipramine, clomipramine, or imipramine.9 Although there is an unexplained incidence of sudden death in schizophrenic patients, neuroleptics themselves are associated with sudden death, and many cause QT prolongation and torsades de pointes at therapeutic or toxic doses. Haloperidol, chlorpromazine, trifluoperazine, pericycline, prochlorperazine, and fluphenazine are incriminated, but thioridazine may be the worst.10

There is disagreement about the cardiac safety of sertindole, a relatively new neuroleptic agent. Despite the 27 deaths (16 cardiac events) associated with its use among 2194 patients who participated in premarketing clinical trials, an independent review found that no causal relation could be established between sertindole and these deaths.11 In a recent update, however, the Committee on Safety of Medicines described reports of 36 deaths (including some sudden cardiac deaths) and 13 serious but non-fatal arrhythmias associated with sertindole.12 As a result, the manufacturer has voluntarily suspended its use pending a full evaluation of risks and benefits.

Pimozide, another antipsychotic, is well known to cause QT prolongation and torsades de pointes. Forty reports (16 deaths) of serious cardiac reactions (predominantly arrhythmias) with pimozide use were reported to the Committee on Safety of Medicines from 1971 to 1995.13

Cisapride has attracted much recent attention because of reports of QT prolongation and torsades de pointes.14 Among the 34 cases of torsades de pointes and 23 cases of QT prolongation associated with cisapride reported to the Food and Drug Administration from 1993 to 1996 were four deaths and 16 resuscitated cardiac arrests.14 Many of the patients were also taking imidazole or a macrolide antibiotic, which could inhibit the P-450 CYP3A4 isoenzyme responsible for cisapride metabolism.

Other conditions that are likely to increase the degree of QT prolongation from drugs include organic heart disease, particularly congestive heart failure; metabolic abnormalities (such as hypokalaemia and hypomagnesaemia); and sinus bradycardia or heart block. Women are also more susceptible.

In clinical practice, adverse effects of QT prolonging drugs can be prevented by not exceeding the recommended dose; by restricting the dose in patients with pre-existing heart disease or other risk factors; and by avoiding concomitant administration of drugs that inhibit drug metabolism or excretion, prolong the QT interval, or produce hypokalaemia. The potassium concentration should be checked regularly and potassium sparing diuretics should be preferred.

If the patient develops torsades de pointes the offending drug should be stopped and electrolyte abnormalities corrected. When prescribing a QT prolonging drug, it is helpful to give the patient a warning card listing risk factors (including other drugs that prolong QT), precautions, and contraindications for coprescriptions. Although not currently implemented, we would like to recommend that drugs that prolong QT should be listed and regularly updated in a national drug catalogue (such as the British National Formulary). Any adverse event suggestive of cardiac arrhythmias should be urgently reported to drug safety authorities and drug manufacturers.

The number of non-cardiac drugs that expose patients to a significant risk of potentially lethal arrhythmias through causing QT prolongation and torsades de pointes is large. All doctors, and patients who receive these drugs, should be aware of this risk and take the precautions to minimise proarrhythmia.

Acknowledgments

JC acts as a consultant for Pfizer, Astra Zeneca, GlaxoWellcome, Synthelabo, Ludbeck, and Grunethal.

References

1. Simons FER, Kesselmann MS, Giddings NG, Pelech AN, Simons KJ. Astemizole-induced torsades de pointes. Lancet. 1988;ii:624. [PubMed]
2. Woosley RL, Chen Y, Freiman JP, Gilles RA. Mechanism of the cardiotoxic actions terfenadine. JAMA. 1993;269:1532–1536. [PubMed]
3. Lindquist M, Edwards IR. Risks of non-sedating antihistamines. Lancet. 1997;349:1322. [PubMed]
4. Gitler B, Berger LS, Buffa SD. Torsades de pointes induced by erythromycin. Chest. 1994;105:368–372. [PubMed]
5. White NJ, Looareesuwan S, Warrell DA. Quinine and quinidine: a comparison of EKG effects during the treatment of malaria. J Cardiovasc Pharmacol. 1983;5:173–175. [PubMed]
6. Nosten F, ter Kuile FO, Luxemburger C, Woodrow C, Kyle DE, Chongsuphajaisiddhi T, et al. Cardiac effects of antimalarial treatment with halofantrine. Lancet. 1993;341:1054–1056. [PubMed]
7. Honig PK, Wortham DC, Zamani K, Conner DP, Mulin JC, Cantilena LR. Terfenadine-ketoconazole interaction. Pharmacokinetic and electrocardiographic consequences. JAMA. 1993;269:1513–1518. [PubMed]
8. Baker B, Dorian P, Sandor P, Shapiro C, Mitchell J, Irvine MJ. Electrocardiographic effects of fluoxetine and doxepin in patients with major depressive disorders. J Clin Psychopharmacol. 1997;17:15–21. [PubMed]
9. Swanson JR, Jones GR, Krasselt W, Denmark LN, Ratti F. Death of two subjects due to imipramine and desipramine metabolite accumulation during chronic therapy: a review of the literature and possible mechanisms. J Forensic Sci. 1997;42:335–339. [PubMed]
10. Buckley NA, Whyte IM, Dawson AH. Cardiotoxicity more common in thioridazine overdose than with other neuroleptics. J Toxicol Clin Toxicol. 1995;33:199–204. [PubMed]
11. Barnett AA. Safety concerns over antipsychotic drug, sertindole. Lancet. 1996;348:256.
12. Committee on Safety of Medicines-Medicines Control Agency. Suspension of availability of sertindole (serdolect) Current Problems in Pharmacovigilance. 1999;25:1.
13. Committee on Safety of Medicines-Medicines Control Agency. Cardiac arrhythmias with pimozide (Orap) Current Problems in Pharmacovigilance. 1995;21:1.
14. Wysowski DK, Bacsanyi J. Cisapride and fatal arrhythmia. N Engl J Med. 1996;35:290–291. [PubMed]

Articles from BMJ : British Medical Journal are provided here courtesy of BMJ Group